Leflunomide

alibaba
alibaba Member Posts: 2
I am totally lost. I have just seen my Rheumatology Nurse who advised me that she wishes me to have Leflunomide mixed in with my Methotrexate weekly injection. I do not know what type of drug this is. I was given a type of information leaflet at the appointment, but it doesn't say what it is only theside effects and damge it can cause. One of the side effects is mild diarrhoea to which I already suffer with and severe stomach cramps so to me this is frightening me that I am going to go through such bad pain, this can last up to three for four days. I cannot take any anti-inflammatory medication or aspirin. :(

I am on 20mg Methotrexate weekly self injecting. I am invited to a group meeting to which I am not one to speak out in front of so many people, was offerred a one to one, but, why didn't they tell me at the appointment the day before? I am now getting Ocular migrains with the stress of it all.

Comments

  • helpline_team
    helpline_team Posts: 2,850
    edited 30. Nov -1, 00:00
    Dear Ali,

    Just to let you know I've asked our information department to look into this enquiry a little before I put pen to paper.

    I don't know whether you've ever considered ringing us here at the helpline, but this is exactly the kind of situation where you might find it helpful to talk things over.

    I'm hoping to come back to you with a little more technical information - asap.

    all the best
    Guy
  • helpline_team
    helpline_team Posts: 2,850
    edited 30. Nov -1, 00:00
    Dear Ali,

    Leflunomide is another dmard like methotrexate. If you want to know it's specific classification (ie whether it's an immunosuppressant or not) you might want to check with the rheumatology nurse.

    I've had a look over some of your postings on the forum to see if I could work out a bit more background which might help me answer you rather more fully, but still don't have much of an idea about your circumstances. Because you sound under pressurel I'd wonder about taking a good friend / family member with you to your medical appointments for a while. If you think you are not getting proper consideration or substantial answers your support person could help you insist on getting full answers. (Take a note pad too!)

    A concern of yours about your stomach may need proper attention. If the discomfort is due to the mtx injections, then what is the clinic suggesting to ease that? Is your concern that their treatment suggstion may worsen your stomach?

    If you were to explore the stomach issue more fully, can you ask if there is any treatment alternative to the leflunomide?

    Our information department found a 2009 Scandianvian research report on Mtx/leflunomide combination treatment for people with active RA.
    ''Conclusion: The combination of leflunomide and methotrexate was effective and well tolerated in the treatment of active RA patients. This combination may be a useful option as an initial treatment for active RA before starting biological agents.''

    The key monitoring issue over this treatment seems to be liver function. So before going ahead your liver function may need re-checking and very frequent checks thereafter.

    As you mention your RA is active it may be worth getting your Disease Activity Score taken - if it's high then that can improve your chances of getting treatment options such as Anti TNF.

    But I'd really encourage you to ring us, as that's what we are here for.

    all the best
    Guy